The exact product affected is phenytoin oral suspension, USP, 125mg/5ml in bottles of 237ml. The medicine is used to treat tonic-clonic (grand mal) and psychomotor (temporal lobe) seizures.
Taro Pharmaceuticals revealed that the reason for the recall was that the oral suspension may not re-suspend when shaken, which could result in under or overdosing of the medicine.
In terms of risks, the company noted that infants and young children are the primary population at risk from such a problem, with a “reasonable probability that inaccurate dosing might result in a serious adverse effect.”
According to a study published on the National Center for Biotechnology Information, the main effects of toxicity of the product are seen in the nervous and cardiovascular systems.
Effects of toxicity can include nausea and vomiting, which can progress to coma and seizures at the more serious end of the scale. Dysrhythmias, problems with the rate or rhythm of the heartbeat, is a potential side-effect for the cardiovascular system.
Underdosing problems could lead to a drop in phenytoin blood levels, which could also result in “life-threatening status epilepticus.”
To date, Taro has not received any reports of adverse events due to the affected lots.
The two lots that will be recalled are numbered 327874 and 327876, with both lots having an expiration date of December 2020.
Taro notified distributors and retail customers to arrange for the return of affected products.
The voluntary recall is the second such incident for Taro since the beginning of the year, after the company announced one lot of its lamotrigine 100mg tablets had been cross-contaminated with a ‘small amount’ of the drug substance enalapril maleate.
The two voluntary recalls add to a difficult start to the year for the Israeli company, which released third quarter financials at the beginning of February, stating a drop in net sales of $28.7m (€26.5m) and gross profit by $23.4m (€21.6m).